Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Grand Forks, ND

June 16, 2018Cass County, Ransom County, Richland County, North Dakota; 4 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 16, 2018, 8:23 AM CDT for Cass County, Ransom County, Richland County, North Dakota; 4 counties in Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 8:23 AM CDT (13:23 UTC)
Expired
Jun 16, 2018, 9:05 AM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 84 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:40 AM CDTTSTM WND GST 606 S Rothsay, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS53 KFGF 161323
SVRFGF
MNC005-027-111-167-NDC017-073-077-161415-
/O.NEW.KFGF.SV.W.0052.180616T1323Z-180616T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
823 AM CDT SAT JUN 16 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Clay County in northwestern Minnesota...
  Northwestern Otter Tail County in west central Minnesota...
  Wilkin County in west central Minnesota...
  Southwestern Becker County in northwestern Minnesota...
  Northeastern Ransom County in southeastern North Dakota...
  Cass County in southeastern North Dakota...
  Northern Richland County in southeastern North Dakota...

* Until 915 AM CDT.

* At 822 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles north of Sheldon to near Comstock to near
  Carlisle, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Oxbow, Wolverton and Comstock around 825 AM CDT.
  Elizabeth around 830 AM CDT.
  Rothsay, Baker and Rustad around 835 AM CDT.
  Sabin, Erhard and Briarwood around 840 AM CDT.
  Wheatland around 845 AM CDT.

Other locations impacted by these severe thunderstorms include
Fargo, Moorhead, Casselton, and Argusville.

This includes the following highways...
 Interstate 29 between mile markers 34 and 89.
 Interstate 94 in North Dakota between mile markers 316 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4643 9686 4655 9755 4722 9752 4720 9700
      4717 9683 4716 9682 4715 9684 4715 9668
      4708 9621 4685 9559 4617 9630
TIME...MOT...LOC 1322Z 203DEG 35KT 4668 9745 4662 9676 4635 9626 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
3 follow-up statements
358 
WWUS53 KFGF 161337
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
837 AM CDT SAT JUN 16 2018

MNC005-027-111-167-NDC017-073-077-161415-
/O.CON.KFGF.SV.W.0052.000000T0000Z-180616T1415Z/
Clay MN-Otter Tail MN-Wilkin MN-Becker MN-Ransom ND-Cass ND-
Richland ND-
837 AM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR CLAY...NORTHWESTERN OTTER TAIL...NORTHERN WILKIN...SOUTHWESTERN
BECKER...NORTHEASTERN RANSOM...CASS AND NORTHWESTERN RICHLAND
COUNTIES...

At 836 AM CDT, severe thunderstorms were located along a line
extending from near Chaffee to Sabin to near Erhard, moving northeast
at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Sabin, Erhard and Baker around 840 AM CDT.
  Moorhead, Dilworth and Pelican Rapids around 845 AM CDT.
  Glyndon, Absaraka and Buffalo River State Park around 850 AM CDT.
  Amenia, Dunvilla and Averill around 855 AM CDT.
  Cormorant around 900 AM CDT.

Other locations impacted by these severe thunderstorms include
Fargo, Moorhead, Casselton, and Argusville.

This includes the following highways...
 Interstate 29 between mile markers 41 and 89.
 Interstate 94 in North Dakota between mile markers 316 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4652 9681 4662 9755 4722 9752 4720 9700
      4717 9683 4716 9682 4715 9684 4715 9668
      4708 9621 4685 9559 4624 9623
TIME...MOT...LOC 1336Z 206DEG 38KT 4683 9735 4677 9666 4650 9616 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
810 
WWUS53 KFGF 161356
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
856 AM CDT SAT JUN 16 2018

NDC073-077-161404-
/O.CAN.KFGF.SV.W.0052.000000T0000Z-180616T1415Z/
Ransom ND-Richland ND-
856 AM CDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANSOM AND
NORTHWESTERN RICHLAND COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4666 9675 4675 9737 4722 9740 4720 9700
      4717 9683 4716 9682 4715 9684 4715 9668
      4708 9621 4685 9559 4634 9612
TIME...MOT...LOC 1354Z 201DEG 41KT 4700 9724 4694 9655 4667 9605 

$$

MNC005-027-111-167-NDC017-161415-
/O.CON.KFGF.SV.W.0052.000000T0000Z-180616T1415Z/
Clay MN-Otter Tail MN-Wilkin MN-Becker MN-Cass ND-
856 AM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR CLAY...NORTHWESTERN OTTER TAIL...NORTHEASTERN WILKIN...
SOUTHWESTERN BECKER AND EASTERN CASS COUNTIES...

At 854 AM CDT, severe thunderstorms were located along a line 
extending from Amenia to near Harwood to Dunvilla, moving north at 
45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Averill around 900 AM CDT.
  Shoreham around 905 AM CDT.
  Hunter and Felton around 910 AM CDT.
  Detroit Lakes and Westbury around 915 AM CDT.

Other locations impacted by these severe thunderstorms include
Moorhead, Casselton, and Argusville.

This includes the following highways...
 Interstate 29 between mile markers 52 and 89.
 Interstate 94 in North Dakota between mile markers 324 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4666 9675 4675 9737 4722 9740 4720 9700
      4717 9683 4716 9682 4715 9684 4715 9668
      4708 9621 4685 9559 4634 9612
TIME...MOT...LOC 1354Z 201DEG 41KT 4700 9724 4694 9655 4667 9605 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
370 
WWUS53 KFGF 161405
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
905 AM CDT SAT JUN 16 2018

MNC005-027-111-167-NDC017-161414-
/O.CAN.KFGF.SV.W.0052.000000T0000Z-180616T1415Z/
Clay MN-Otter Tail MN-Wilkin MN-Becker MN-Cass ND-
905 AM CDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR CLAY...NORTHWESTERN OTTER
TAIL...NORTHEASTERN WILKIN...SOUTHWESTERN BECKER AND EASTERN CASS
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4666 9675 4675 9737 4722 9740 4720 9700
      4717 9683 4716 9682 4715 9684 4715 9668
      4708 9621 4685 9559 4634 9612
TIME...MOT...LOC 1403Z 203DEG 35KT 4708 9719 4702 9650 4675 9600 

$$

Knutsvig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:46 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 16, 6:46 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
646 AM CDT Sat Jun 16 2018

.UPDATE...
Issued at 646 AM CDT Sat Jun 16 2018

Thunderstorms moving out of NE SD should reach Fargo around 9 AM.
Could be borderline severe. The latest HRRR has the complex moving
NE and reaching Bemidji by late morning/noon. Updated chances of
rain and weather grids based on this thinking. &&

.SHORT TERM...(Today and tonight)
Issued at 302 AM CDT Sat Jun 16 2018

Southwest flow aloft dominates the Northern Plains as a ridge
axis exists over the Great Lakes and an upper low over the Pacific
Northwest. Upper/mid level heights fall slightly today as an
upper wave passes to the north of the area in the SW flow. A
surface frontal boundary exists from Lake of the Woods southwest
through northeast SD. A warm front extending eastward over
southern/central MN will lift northward today. CAMs have
convection increasing this afternoon in the vicinity of the front
and northward across the central part of the forecast area...aided
by a 40 kt low level jet and MUCAPEs of 2000-5000 J/kg. While
some thunderstorms may develop during the afternoon along the
warm front and northward, activity is also expected to develop
over western/central ND as well and move east through the Red
River Valley during the afternoon/evening. There is still plenty
of uncertainty regarding how things will evolve, however. Given
the moist conditions/low LCLs and good deep and low level shear,
the Significant Tornado Parameter is around 2 from
Gwinner/Fargo/Bemidji and south this afternoon/evening. A 2-5%
tornado risk from the SPC exists in this area today. This risk
exists from both discrete supercells and QLCS mesovortex
potential. Also...an excessive rainfall potential exists in this
area today/tonight. While the threat for thunderstorms exists over
the entire area this afternoon and evening, the focus will shift
further south/closer to the warm front after midnight tonight.

Otherwise...expect warm and muggy conditions in the south
today and upper 60s in the far northwest. Generally, partly sunny
skies with increasing cloudiness are expected as well.

.LONG TERM...(Sunday through Friday)
Issued at 302 AM CDT Sat Jun 16 2018

An active period will continue into Sunday as an inverted trough
stalls over northern MN into northeastern SD.  This will keep a
threat for thunder across the southeast, with rain showers in the
more stable airmass to the northwest. Showalters are showing
negative values for the southeastern corner of the CWA Sunday and
Sunday night. The strongest storms will be along the best
instability axis most likely SE of our CWA. SW flow aloft will bring
a series of shortwaves through the northern tier, so the main
challenge will be timing of precipitation and will not likely be as
long in duration as blended solution POPs represent. Confidence in
blended solution POPs continues to be low for Sunday night and
Monday as the GFS and NAM are dry Sun evening, while the ECMWF shows
a band of showers/storms across the south.  NAM shows a much tighter
north-to-south POP gradient, which makes sense given the drier
northeast flow into the northern zones.  Would expect subsequent
model blends to further reduce POPs across the north...with overall
forecast becoming dry for the majority of next week as sfc high
pressure dominates and the main storm track/jet energy flows across
northern Canada.  The dry weather and increased solar should help
temperatures rise into the 80s in the valley, and upper 70s outside
of the valley, by Tue and remain in the mid to upper 80s across the
region through the remainder of the next work week.  Increased cloud
cover and chances for showers or storms will result in Saturday
cooling back down into the 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 646 AM CDT Sat Jun 16 2018

Occasional thunderstorms and low cigs will plague the region over
the next 24 hrs. FAR will likely see thunderstorms by 14Z moving
out of SD. BJI may see this by 17Z as well. Otherwise,
redevelopment is expected this afternoon. Cigs will likely be in
the MVFR category off and on through the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Speicher
AVIATION...Knutsvig
Hazardous weather outlook, Jun 16, 6:35 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
635 AM CDT Sat Jun 16 2018

MNZ004-005-007-NDZ006>008-014>016-054-171145-
Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Western Walsh County-
635 AM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are possible across the region today.
Some storms may be strong. However, severe storms are not expected
north of a line from New Rockford to Baudette.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

MNZ001-006-008-013-014-NDZ024-026>030-038-171145-
West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
635 AM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible across the area today,
especially this afternoon and evening. The primary threats will
be hail up to 2 inches in diameter, winds gusts to 75 mph or
possibly higher, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
171145-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Ransom-Sargent-Richland-
635 AM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible across the area today,
especially this afternoon and evening. The primary threats will
be hail up to 2 inches in diameter, winds gusts to 75 mph or
possibly higher, and possibly tornadoes. Periods of heavy rain and
localized flooding is possible as well, especially tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday.  The
primary threat location for strong thunderstorms will be across the
southern Red River Valley into west central Minnesota.  Chances for
thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Knutsvig/Speicher

In the hours before

Special weather statement, Jun 16, 7:09 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
709 AM CDT SAT JUN 16 2018

MNZ029-NDZ039-049-052-053-161245-
Wilkin MN-Sargent ND-Richland ND-Ransom ND-Cass ND-
709 AM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RANSOM...SOUTH
CENTRAL CASS...RICHLAND AND SARGENT COUNTIES UNTIL 745 AM CDT...

At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Houghton to near Brampton to near
Sisseton. Movement was northeast at 45 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Havana and Brampton around 710 AM CDT.
  Cogswell around 715 AM CDT.
  Forman and Rutland around 720 AM CDT.
  Gwinner around 730 AM CDT.
  Straubville around 735 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4593 9761 4597 9770 4593 9779 4594 9801
      4624 9801 4648 9787 4673 9720 4634 9628
      4602 9653 4602 9658 4598 9657 4593 9661
TIME...MOT...LOC 1208Z 204DEG 38KT 4581 9818 4600 9769 4568 9693

AM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:04 AM CDTSpecial Weather StatementFGFTraill56 min
Jun 16, 7:09 AM CDTSpecial Weather StatementFGFRansom, Richland, Sargent36 min
Jun 16, 7:19 AM CDTSevere Thunderstorm WarningFGFRansom, Sargent41 min
Jun 16, 7:44 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland, Sargent46 min
Jun 16, 3:12 PM CDTFlash Flood WatchFGFCass, Ransom, Richland, Sargent16 hr
Jun 16, 5:50 PM CDTSpecial Weather StatementFGFBarnes, Griggs, Steele40 min
Jun 16, 6:06 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill26 min
Jun 16, 9:08 AM CDTSpecial Weather StatementFGFBecker, Norman67 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.